Peakbagger.com

Ascent of Ship Benchmark on 2015-12-30

Climber: David Comerzan

Date:Wednesday, December 30, 2015
Ascent Type:Successful Summit Attained
Peak:Ship Benchmark
    Location:USA-California
    Elevation:1616 ft / 492 m

Ascent Trip Report

This was a private hike with George Christiansen, Pat Arredondo, Bruce Craig and Winnette Butler. All these peaks were in the Octotillo Wells area of Anza-Borrego State Park. We took Rt. 79 to S2 to Rt 78. Los Puertecits was the first stop. It is a plaque honoring an explorer in this area in the 1700’s. It was about 1 ½ miles past the Octotillo Wells County airport.
For Octotillo BM, we hiked due south about ¾ mile to the summit. The locals have put a sign on the summit calling it Chopper Hill. We did find a small pipe benchmark.
After Octotillo, we went west on 78 to the turn off for West Borrego. It is about 5 miles east of the airport. There is a sign saying Butte Pass Rd. We followed this dirt road about 1 ½ miles to the parking spot. It is a popular spot. Before we left, there were about 20 vehicles parked there. There is an excellent trail starting at the parking lot, going northeast to the summit. We didn’t find any register or benchmark. On the return, we dropped down into the slot and followed about ½ miles before getting out by our car. The slot was very interesting and a definite must see.
Next was Woods BM. We continued west on 78 to Borrego Springs Rd., turn right and drove about 3 miles to the turn off for Borrego Air Ranch. This was a small community that had airplane hangars for garages. Cross the air strip (watch for planes) to where the paved road ends, turn right to Cherokee Lane. Turn left and follow the dirt road north about ¼ mile to the summit. There was benchmark. You could actually continue on this road around and over to Metate Hill. However, since we didn’t have a 4WD vehicle we returned to Borrego Springs Rd. We drove about 1.3 miles to a dirt road coming in from the right. There was no name for the road, but there was a small electrical unit that was near the beginning of the road. Follow this dirt road due north to another dirt road coming in from the east. This road got a little to sandy for our vehicle so we parked about a mile short of Metate Hill and hiked to it. It was hard to determine what little bump was Metate Hill. We found it with our GPS. There was no register or BM on the summit.
Next on our list was Hans BM. We continued on Borrego Springs Rd. towards Borrego Springs. We turned left (west) on Tilting T Dr., followed it to its end. There was a UCI research center at the end. We walked a short distance through the center, and about a ½ mile to the summit of Hans. We found a register and benchmark on the summit.
From Hans, we went back down Borrego Springs Rd. to County Rd. S3, turned right (south) and drove about 4 miles to the base of Ship BM. There was a pullout space to park. Ship BM was a short walk north to the summit. We did not find a register or benchmark on the summit.
For the last peak, we continued south on S3 about 1.3 miles to the Yaqui Pass. There was a sign identifying the pass as 1750’. There a parking spot on the east side of the road. There was an Overlook Trail that started at this point. We followed the trail a short distance before heading southeast to the summit. There was no register or BM on the summit. We did see a lone Bighorn sheep. A pleasant surprise for the last hike of the day.
It was a great day of peak bagging.
8:15 am Los Puertecites BM. 164. 2 hour drive from the Ontario Park and Ride.
8:20 am Depart.
8:40 am Octotillo BM 455’
9:00 am Car. 1.5 miles rt, 300’ gain, 40 minutes.
9:30 am Depart. 830’
10:00 am West Borrego Mtn. 1207’
11:30 pm Car. 2.2 miles rt (inc. The Slot), 500’, 2 hours.
12:10 pm Woods BM 647’ (drive up)
12:35 pm Depart. 465’
12:55 pm Metate Hill. 480’
1:20 pm Car. 2 miles rt, 100’ gain, 45 minutes.
1:50 pm Depart. 700’
2:05 pm Hans BM. 929’
2:30 pm Car. 1 mile rt, 230’ gain, 40 minutes.
2:50 pm Depart. 1410’
3:00 pm Ship BM. 1616’
3:07 pm Car. 0.5 miles rt, 206’ gain, 17 minutes.
3:20 pm Depart. 1750’
3:30 pm Yaqui Pass Peak. 1942’
3:50 pm Car. 0.8 miles rt, 200’ gain, 30 minutes.
Total for the day: 8 miles round trip, 1536’ gain, 4 hours, 52 minutes.

Summary Total Data



This page has been served 84 times since 2005-01-15.




Copyright © 1987-2021 by Peakbagger.com. All Rights Reserved. Questions/Comments/Corrections? See the Contact Page Terms of Service